Alert archive / Mississippi / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 774, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Sep 14, 2008, 7:49 AM CDT for Holmes County, Humphreys County, Leflore County, Mississippi. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 14, 2008, 7:49 AM CDT (12:49 UTC)
- Expired
- Sep 14, 2008, 8:30 AM CDT
- In force
- 41 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
Counties Holmes County, MS, Humphreys County, MS, Leflore County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 114 km from the middle of the area, began a volume at 12:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 14, 1:57 AM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 0.8 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 971 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 517 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 325 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 4:23 AM CDT, 3 hours 26 minutes earlier.
Area forecast discussion, Sep 14, 4:23 AM CDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
423 AM CDT SUN SEP 14 2008
.DISCUSSION...
FOR TODAY AND TONIGHT...TROPICAL DEPRESSION IKE WILL LIFT NEWD INTO
THE GREAT LAKES REGION BY THE EVENING. THE SYSTEM WILL PRODUCE A
DEEP FETCH OF LOW LEVEL MOISTURE THAT WILL LIE ACROSS THE ARKLAMISS
AND REMAIN IN PLACE AHEAD OF LOW LEVEL TROUGHING THAT WILL PUSH INTO
THE AREA IMMEDIATELY TO THE REAR OF IKE. 850 MB SURFACE TROUGH AND
ASSOCIATED CONVERGENCE IS FORECAST BY SEVERAL MODELS TO STALL OVER
SWRN ZONES TODAY AND TONIGHT NI A REGION OF RICH 850 MB THETAE AND
HIGH SURFACE DEWPOINTS. MODELS ARE SHOWING SIGNIFICANT STRENGTHENING
OF UPPER DYNAMICS AS A STRONG UPPER JET DROPS INTO THE LOWER MS
VALLEY FROM THE WEST AND A SMALLER JET CORE PUSHES WWD ACROSS THE NRN
GULF. GFS INTENSITY SUGGESTS FEEDBACK BY THAT MODEL BUT BOTH EURO AND
SPC WRF MAINTAIN HEALTHY QPF SWRN ZONES OVERNIGHT. WITH PRECIPITABLE
WATER VALUES FROM 2 TO NEAR 2.5 INCHES HAVE DECIDED TO EXTEND THE
FLASH FLOOD WATCH INTO TONIGHT...MAINTAINING THE SAME AREA. HAVE
FOLLOWED POPS FROM THE PREVIOUS FORECAST TO MAINTAIN WETTER TREND
THAT ADVERTISED BY MOS. HOWEVER HAVE FOLLOWED MOS TEMPS FOR TODAY AND
TONIGHT. WIND SHEAR WILL CONTINUE TO DIMINISH THIS MORNING AND
GENERALLY DROP OFF BY LATE MORNING. A NARROW AREA OF MARGINAL SHEAR
PERSISTS OVER ERN ZONES BUT THE TORNADO RISK SHOULD GENERALLY END BY
NOON FOR THE ARKLAMISS. THE PRESSURE GRADIENT ITSELF IS FORECAST TO
WEAKEN RAPIDLY DURING THE EARLY MORNING...MORE THAN ENOUGH TO LET THE
LAKE WIND ADVISORY EXPIRE AS ADVERTISED. DRIER AIR WILL BEGIN TO MOVE
IN FROM THE NW LATE TODAY. SURFACE DEWPOINTS ARE FORECAST INTO THE
MID 60S EXTREME NW MS BY 15/00Z AND FORECAST TO FALL INTO THE 50S TO
60S RANGE OVER MUCH OF THE FORECAST AREA LATE TONIGHT. /03/
FOR MONDAY...MODELS ARE IN AGREEMENT THAT THE COLD FRONT AND ASSOC
SHOWER ACTIVITY WILL SLOWLY SHIFT SOUTHEAST ACROSS THE AREA. HAVE
BOOSTED POPS ABOVE MAV GUIDANCE WITH THE POTENTIAL FOR THE FRONT TO
BE SLOWER THAN DEPICTED BY THE GFS...BUT NOT EXPECTING MORE THAN
LIGHT TO MODERATE RAINFALL AMOUNTS.
FOR MONDAY NIGHT THROUGH FRIDAY NIGHT...THE 00Z GFS/ECMWF OPERATIONAL
RUNS ARE IN EXCELLENT AGREEMENT ON LARGE SCALE FEATURES. THE
COMBINATION OF RISING HEIGHTS OVER THE PLAINS AND THE MEAN LONGWAVE
TROUGH BECOMING POSITIONED OVER THE EASTERN CONUS WILL RESULT IN
MUCH QUIETER WEATHER OVER THE FORECAST AREA. A DRY CONTINENTAL AIRMASS
WILL BUILD SOUTHWARD AND BRING TEMPERATURES ABOUT 5 DEGREES COOLER
THAN AVERAGE FOR THIS TIME OF YEAR.
NEXT WEEKEND...THE AFOREMENTIONED FRONTAL BOUNDARY WILL STALL OVER
THE NRN GULF THIS WEEK...AND THE GFS/ECMWF SHOW SOME INDICATIONS
THAT THE BOUNDARY/MOISTURE WILL RETURN NORTH BRINGING A CHANCE FOR
SHOWERS/TSTMS TO THE AREA. /EC/
&&
.AVIATION...WILL SEE PREVAILING MVFR CIGS THROUGH THE EARLY MORNING
WITH BKN-OVC BASES FROM 2-3 THOUSAND FT. SHOWERS WILL INCREASE IN
COVERAGE FOR PERIODS OF HEAVY RAINFALL AND ISOLATED TSTMS. SLY WIND
FROM 15-25 MPH WILL PERSIST OVER NWRN ZONES WITH HIGHER GUSTS. WIND
WILL GRADUALLY DIMINISH THIS MORNING AND SETTLE TO 10-15 MPH BY
NOON. CONDITIONS WILL BEGIN TO IMPROVE OVER NORTHWEST ZONES DURING
THE AFTERNOON AS DRIER AIR BEGINS TO SEEP IN. /03/
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...LAKE WIND ADVISORY UNTIL 10 AM CDT THIS MORNING FOR MSZ018-019-
025>027-034>036-040-041.
FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR MSZ034-040-041-047-
053-059>061.
LAKE WIND ADVISORY UNTIL 7 AM CDT THIS MORNING FOR MSZ042-047.
LA...LAKE WIND ADVISORY UNTIL 10 AM CDT THIS MORNING FOR LAZ007>009.
FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR LAZ007>009-015-016-
023>026.
LAKE WIND ADVISORY UNTIL 7 AM CDT THIS MORNING FOR LAZ015-016-
023-025.
AR...LAKE WIND ADVISORY UNTIL 10 AM CDT THIS MORNING FOR ARZ074-075.
FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR ARZ074-075.
&&
03/ECHazardous weather outlook, Sep 14, 6:15 AM CDT, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 615 AM CDT SUN SEP 14 2008 MSZ029>033-037>039-044>046-050>052-055>058-063>066-072>074-151130- WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-ATTALA-WINSTON-NOXUBEE- LEAKE-NESHOBA-KEMPER-SCOTT-NEWTON-LAUDERDALE-SIMPSON-SMITH-JASPER- CLARKE-LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR- FORREST- 615 AM CDT SUN SEP 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT BREEZY CONDITIONS WITH WIND GUSTS UP TO 25 MPH WILL CONTINUE THIS MORNING AS IKE MOVES NORTHEAST ACROSS THE MID MISSISSIPPI VALLEY REGION. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE LATER TODAY AND TONIGHT AS STORMS WILL HAVE THE CAPABILITY TO DROP A QUICK ONE TO TWO INCHES OF RAIN IN A SHORT PERIOD OF TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS NOT EXPECTED THROUGH NEXT FRIDAY. ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>028-034>036- 040>043-047>049-053-054-059>062-151130- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WASHINGTON-HUMPHREYS- HOLMES-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-WARREN-HINDS-RANKIN- CLAIBORNE-COPIAH-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN- 615 AM CDT SUN SEP 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST LOUISIANA...SOUTHEAST ARKANSAS AND WEST CENTRAL MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT HEAVY RAINFALL AND A FEW TORNADOES WILL BE POSSIBLE TODAY AS IKE MOVES NORTHEAST ACROSS THE MID MISSISSIPPI VALLEY REGION. BANDS OF SHOWERS AND THUNDERSTORMS ACCOMPANIED BY STRONG WIND GUSTS AND A RISK FOR TORNADOES WILL CONTAIN VERY HEAVY RAIN TODAY INTO THIS EVENING. ALSO...STRONG SOUTHERLY WIND GUSTS UP TO 30 MPH WILL PLEASE REFER TO THE FLASH FLOOD WATCH FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...WILL BE NEEDED THIS MORNING. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Sep 14, 7:10 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
710 AM CDT SUN SEP 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0709 AM FLASH FLOOD HOLLANDALE 33.17N 90.85W
09/14/2008 WASHINGTON MS LAW ENFORCEMENT
LOCAL POLICE REPORT 1 TO 2 FEET OF WATER FLOODING A FEW
OF THE ROADS IN TOWN.
&&
BRYANTThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 4:37 AM CDT | Flash Flood Warning | JAN | Washington | 3 hr |
| Sep 14, 7:24 AM CDT | Severe Thunderstorm Warning | JAN | Carroll, Holmes, Leflore, Montgomery | 51 min |
| Sep 14, 8:28 AM CDT | Flash Flood Warning | JAN | Holmes, Humphreys, Issaquena, Leflore, Sharkey, Sunflower and 1 more | 2 hr |
| Sep 14, 8:51 AM CDT | Severe Thunderstorm Warning | JAN | Carroll, Holmes | 39 min |
| Sep 14, 10:16 AM CDT | Flash Flood Warning | JAN | Adams | 119 min |
| Sep 14, 10:39 AM CDT | Flash Flood Warning | JAN | Carroll, Holmes | 108 min |
| Sep 14, 10:54 AM CDT | Flash Flood Warning | JAN | Claiborne, Jefferson | 100 min |
| Sep 14, 11:18 AM CDT | Flash Flood Warning | JAN | Warren | 94 min |
| Sep 14, 9:11 AM CDT | Flash Flood Warning | JAN | Franklin, Richland | 109 min |
| Sep 14, 9:54 AM CDT | Flash Flood Warning | JAN | East Carroll, Madison | 2 hr |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.